Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)


SIGMA 3 (2007), 044, 15 pages      nlin.SI/0612037      http://dx.doi.org/10.3842/SIGMA.2007.044
Contribution to the Vadim Kuznetsov Memorial Issue

A Discretization of the Nonholonomic Chaplygin Sphere Problem

Yuri N. Fedorov
Department de Matemática I, Universitat Politecnica de Catalunya, Barcelona, E-08028, Spain

Received December 13, 2006, in final form February 26, 2007; Published online March 12, 2007

Abstract
The celebrated problem of a non-homogeneous sphere rolling over a horizontal plane was proved to be integrable and was reduced to quadratures by Chaplygin. Applying the formalism of variational integrators (discrete Lagrangian systems) with nonholonomic constraints and introducing suitable discrete constraints, we construct a discretization of the n-dimensional generalization of the Chaplygin sphere problem, which preserves the same first integrals as the continuous model, except the energy. We then study the discretization of the classical 3-dimensional problem for a class of special initial conditions, when an analog of the energy integral does exist and the corresponding map is given by an addition law on elliptic curves. The existence of the invariant measure in this case is also discussed.

Key words: nonholonomic systems; discretization; integrability.

pdf (277 kb)   ps (184 kb)   tex (19 kb)

References

  1. Bobenko A.I., Lorbeer B., Suris Yu., Integrable discretizations of the Euler top, J. Math. Phys. 39 (1998), 6668-6683, solv-int/9803016.
  2. Borisov A., Mamaev I., An obstruction to nonholonomic systems being Hamiltonian, Dokl. Akad. Nauk 387 (2002), 764-766 (English transl.: Dokl. Phys. 47 (2002), 892-894).
  3. Chaplygin S.A., On rolling of a ball on a horisontal plane, in Collection of Works, Vol. 1, Nauka, Moscow, 1981 (English transl.: Regul. Chaotic Dyn. 7 (2002), 131-148).
  4. Cortés J., Martínez S., Nonholonomic integrators, Nonlinearity 14 (2001), 1365-1392.
  5. Cortés J., Energy-conserving nonholonomic integrators, Discrete Contin. Dyn. Syst. (2003), suppl., 189-199, math.NA/0209314.
  6. Duistermaat J., Chaplygin's sphere, math.DS/0409019.
  7. Fedorov Yu., Integrable flows and Bäcklund transformations on extended Stiefel varieties with application to the Euler top on the Lie group SO(3), J. Nonlinear Math. Phys. 12 (2005), suppl. 2, 77-94, nlin.SI/0505045.
  8. Fedorov Yu., A complete complex solution of the nonholonomic Chaplygin sphere problem, Preprint.
  9. Fedorov Yu., Kozlov V., Various aspects of n-dimensional rigid body dynamics, Amer. Math. Soc. Transl. Ser. 2 168 (1995), 141-171.
  10. Fedorov Yu., Zenkov D., Discrete nonholonomic LL systems on Lie groups, Nonlinearity 18 (2005), 2211-2241, math.DS/0409415.
  11. Kilin A., The dynamics of Chaplygin ball: the qualitative and computer analysis, Regul. Chaotic Dyn. 6 (2001), 291-306.
  12. Kuznetsov V., Vanhaecke P., Bäcklund transformation for finite-dimensional integrable systems. A geometric approach, J. Geom. Phys. 44 (2002), 1-40, nlin.SI/0004003.
  13. Lawden D., Elliptic functions and applications, Springer-Verlag, 1989.
  14. de León M., Martín de Diego D., Santamaría Merino A., Geometric integrators and nonholonomic mechanics, J. Math. Phys. 45 (2004), 1042-1062.
  15. McLachlan R., Perlmutter M., Integrators for nonholonomic mechanical systems, J. Nonlinear Sci. 16 (2006), 283-328.
  16. Moser J., Veselov A., Discrete versions of some classical integrable systems and factorization of matrix polynomials, Comm. Math. Phys. 139 (1991), 217-243.
  17. Pérez-Marco R., Fixed points and circle maps, Acta Math. 179 (1997), 243-294.
  18. Schneider D., Non-holonomic Euler-Poincaré equations and stability in Chaplygin's sphere, Dyn. Syst. 17 (2002), 87-130.
  19. Veselov A. Integrable discrete-time systems and difference operators, Funct. Anal. Appl. 22 (1988), 83-94.
  20. Whittaker E.T., A treatise on analytical dynamics, 4th ed., Cambridge Univ. Press, Cambridge, 1960.

Previous article   Next article   Contents of Volume 3 (2007)